Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 19, 2014, 5:10 PM CST for Miami County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2014, 5:10 PM CST (23:10 UTC)
- Expired
- Feb 19, 2014, 5:45 PM CST
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 5:15 PM CST | HAIL 1 | 2 Wsw Paola, KS | NEIGHBOR ALSO HAD NICKELS |
| Feb 19, 5:16 PM CST | HAIL 0.88 | 1 N Paola, KS | MOSTLY PEAS BUT A FEW NICKELS...ACCUMULATED HAIL WAS 2 INCHES DEEP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
323
WUUS53 KEAX 192310
SVREAX
KSC121-192345-
/O.NEW.KEAX.SV.W.0001.140219T2310Z-140219T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CST WED FEB 19 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 545 PM CST
* AT 505 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OSAWATOMIE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PAOLA...HILLSDALE...WAGSTAFF...CHILES AND BUCYRUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3856 9507 3874 9494 3873 9461 3868 9461
3850 9488
TIME...MOT...LOC 2310Z 218DEG 37KT 3857 9487
HAIL...1.00IN
WIND...<50MPH
$$
BLAIR2 follow-up statements
278
WWUS53 KEAX 192320
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CST WED FEB 19 2014
KSC121-192345-
/O.CON.KEAX.SV.W.0001.000000T0000Z-140219T2345Z/
MIAMI KS-
520 PM CST WED FEB 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MIAMI COUNTY UNTIL 545 PM CST...
AT 519 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PAOLA...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CHILES AND BUCYRUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3859 9494 3874 9486 3873 9461 3868 9461
3855 9480
TIME...MOT...LOC 2320Z 218DEG 37KT 3865 9479
HAIL...1.00IN
WIND...<50MPH
$$
BLAIR542
WWUS53 KEAX 192332
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 PM CST WED FEB 19 2014
KSC121-192340-
/O.CAN.KEAX.SV.W.0001.000000T0000Z-140219T2345Z/
MIAMI KS-
532 PM CST WED FEB 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL AND
HEAVY RAIN IS STILL POSSIBLE.
LAT...LON 3859 9494 3874 9486 3873 9461 3868 9461
3855 9480
TIME...MOT...LOC 2330Z 218DEG 37KT 3873 9470
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 4:20 PM CST, 50 minutes earlier.
Area forecast discussion, Feb 19, 4:20 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CST Wed Feb 19 2014
.DISCUSSION...(This Evening through Thursday)
Issued at 420 PM CST WED FEB 19 2014
Main focus of the forecast today is the weather over the next 24
hours as a late winter/early spring like system sweeps through the
region.
Tonight through Thursday: A multiphase late winter storm system will
affect the region through the next 24 hours. Current model and
satellite data show a rapidly amplifying trough moving into the
Great Basin this afternoon. This trough will quickly shift east
over the next 24 hours and will be responsible for our precipitable
weather as we develop warm air advection activity ahead of it, and
potentially a post frontal deformation snowfall. Warm air advection
has already begun as storms have quickly developed and spread into
far western Missouri during the mid-afternoon hours. This will
result in ongoing showers over parts of the forecast area by the
late afternoon hours. Later tonight the low level jet will intensify
and advect sufficient moisture north aloft to induce some elevated
instability to the region. Mid-afternoon SPC meso-analysis is
already showing MUCAPE values of 250 J/KG having moved north into
central Kansas this afternoon. Models for late tonight advertise
MUCAPE values of 1000+ J/KG juxtaposed with 0-6KM shear values of 60
knots, however model soundings continue to show a strong inversion
in place at the surface thanks to the cool boundary layer, so
expectations remain that storms this evening into the overnight
hours will be elevated in nature, which should limit severe threats
to severe hail (around one inch) and locally strong and gusty winds.
By sunrise Thursday morning convective elements of the storm should
begin to fade, though some models keep some limited elevated CAPE
across central to northeast Missouri through the morning hours. Of
more importance will be the strong winds and potential for snow
following behind the cold front that will sweep through Thursday
morning. GFS/ECMWF/GEM have persisted in their agreement to focus
the snowfall across extreme northeast Kansas into far northwest
Missouri starting around sunrise Thursday morning while the NAM
remains the outlier, bringing in higher totals farther east and
south. Have opted to continued to side with the broad consensus of
the models, limiting snow accumulation to the far northwest corner.
Snow accumulation in northwest Missouri will be complicated by
surface temperatures which will likely struggle to drop below
freezing. A verity of models advertise a non-diurnal temperature
curve for Thursday, but model output still does not indicate
sub-freezing surface temperatures will move in till after the end of
precipitation. Accompanying the potential snowfall Thursday will be
strong Northwest winds that will sweep in behind the front. Rapid
pressure rises behind the front point at strong winds of 20 to 30
MPH gusting to near 40 MPH through the afternoon hours. Have opted
to combine the threat of wind and limited snow accumulation and
issues a winter weather advisory for the far northwest corner of the
forecast area from 6 AM Thursday through 3 PM, roughly outlining the
time period snow is expected to fall in. The winter weather advisory
is in lieu of a Wind Advisory which still might be needed across a
broader swath of the forecast region, but I will leave that to the
overnight shift to look at.
Lastly for Thursday...precipitation totals across areas from
central to north central and northeast Missouri may pick up around
one inch of rain overnight and through the day Thursday. Recent snow
melt has already been noted on a few stream and creeks in those
areas, so an additional inch of water could quickly put some of them
into flood Thursday. Have issued a Flood Watch from midnight through
6 PM Thursday to cover this potential.
Friday through the rest of the forecast...Despite the cold front
moving through Thursday temperatures Friday will remain above
freezing with a quick return of southerly winds. However,
temperatures will slowly fall through the weekend with afternoon
highs around freezing by the beginning of the next work week.
Additionally, our next chance at precipitation might arrive Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1146 AM CST WED FEB 19 2014
VFR conditions will persist through the afternoon hours, but early
this evening ceilings will begin to slowly lower as at first showers,
and then thunderstorms, spread northeast through the terminals. MVFR
conditions are expected to develop later in the night, but the onset
might be rather rapid owing to the mix of showers and thunderstorms
that will dominate the overnight hours. Character of storms will
change from thunderstorm like during the early morning hours to more
stratiform rain like after sunrise. Confidence on ceilings heights and
visibilities is very low for tomorrow with respect to ceilings and
weather type, but is very high in that winds will swing around to the
north that morning becoming strong and gusty by the late morning
hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY from 6 AM to 3 PM CST Thursday FOR
KSZ025-102.
MO...FLOOD WATCH from Midnight CST tonight through Thursday afternoon
FOR MOZ006>008-015>017-023>025-031>033-039-040-046.
WINTER WEATHER ADVISORY from 6 AM to 3 PM CST Thursday FOR
MOZ001>005-011>013-020.
&&
DISCUSSION...Cutter
AVIATION...CutterHazardous weather outlook, Feb 19, 1:01 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CST WED FEB 19 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201915- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 101 PM CST WED FEB 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS EXPECTED TONIGHT MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS EXPECTED AT THURSDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Feb 19, 3:52 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CST WED FEB 19 2014
KSZ060-192215-
LINN KS-
352 PM CST WED FEB 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 415 PM CST...
AT 350 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF PLEASANTON...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LA CYGNE.
LAT...LON 3824 9492 3839 9475 3839 9461 3827 9461
3817 9480
TIME...MOT...LOC 2152Z 232DEG 40KT 3824 9477
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:44 PM CST | Winter Weather Advisory | EAX | Atchison, Doniphan | 23 hr |
| Feb 19, 3:52 PM CST | Special Weather Statement | EAX | Linn | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.